10 May Part 3 of Unexpected Causes of Hearing Loss: OTC medications may be affecting more than you think!
The routine usage of acetaminophen and ibuprofen has recently been linked to permanent hearing damage. A large scale research of 64,000 women found that women who used Ibuprofen 6+ days a week had an increase in risk for hearing loss of 24%, while those who used it 2-3 times a week had a 13% increased risk of developing hearing loss when compared to women who used it less than one day per week. With acetaminophen (e.g. Tylenol), there was an 11-21% increase in risk for those who used it 2 or more days a week. There was no link found in this study between aspirin and hearing loss in women. Researchers suspect that the drugs reduce blood flow to the cochlea, thus impairing its function over time.
While this is one of the first studies revealing this link and requires further research, it is important to be aware of all your medications and if there are potential side effects that could affect your hearing.
Curhan, Shargarodsky, Eavey, & Curhan (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal of Epidemiology.